DEAR DR. GOTT: I’ve been experiencing unusual discomfort in my legs. It began when I started to exercise in the summer of 2009. I attributed it to the exercise on the glute machine, so I stopped. The pain went away, but I then began to experience leg pain/discomfort that can be described as similar to shin splints. It’s not a sharp pain, just a throbbing discomfort. I feel it especially at night, and it wakes me up. This usually happens when I lie on my side. Sometimes I put a pillow between my legs, hoping to avoid it, but it doesn’t always help. When I wake up, I turn on my back and the discomfort dissipates, allowing me to go back to sleep. There are nights when the pain doesn’t awaken me, and I’m not sure what that is attributed to.
During the day, I occasionally feel the same discomfort but not to the same degree, and it’s not as bothersome. Do you have any ideas on what it could be or how I can work toward making it go away?
I’m 51 years old, slender and in good health. I do not smoke or drink, am not diabetic, anDrd I don’t have high blood pressure. My cholesterol levels are a little higher than they should be, so I have been taking red yeast rice. Also, I’ve developed a bit of a rash on the inside of both my knees. I hope you have some ideas because my doctor doesn’t. I’ve been researching circulatory problems, but nothing there rings a bell.
DEAR READER: Your initial pain certainly could have resulted from using the glute machine. The use of any new and different piece of equipment may result in unexpected stress and strain on bones and their connective tissues.
The outer edge of the tibia, the large prominent bone in the front of the lower leg, causes the pain of shin splints. And frequent starts and stops from sports such as tennis or basketball, from training too quickly and/or to excess, are what cause shin splints. The pain may be continuous. Relief is often found through rest, ice or hot packs, over-the-counter salves with cayenne pepper or eucalyptus formulas, physical therapy and massage.
If the pain is in the calf area, it’s possible your red yeast rice could play a role. This product contains lovastatin (with statin being the key part of the word). About 10 years ago, the Food and Drug Administration came down hard on several manufacturers and has since monitored the market closely. Any red-yeast-rice product found to contain more than “trace” amounts of lovastatin is considered an “unapproved drug” and may be banned. Studies have shown the product does work for some people (despite low statin levels, suggesting something else might be at work), but it may still cause the problems statins cause. Given its unregulated manufacture, there is no way for consumers to know exactly what dosage they are using.
Side effects include muscle pain or damage and kidney problems, and it isn’t recommended for people with liver disease. I don’t think your problem is vascular in nature. I suggest you buy a hypoallergenic pillow for your knees.
Discontinue the red yeast rice to determine whether the pain subsides, use ice or hot packs, exercise in moderation, and attempt to control your cholesterol levels through proper diet. If these recommendations fail to provide relief, request a second opinion.
To provide related information, I am sending you a copy of my Health Report “Understanding Cholesterol.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.
Click here to comment on this story »